|mutations when 100% adherent
May 29, 2007
how possible is it that drug resistant mutations can occur when someone is 100% adherent to there regimen and has been for a long time?
Response from Dr. Sherer
Unfortunately, yes. Most clinicians are familiar with patients who have been faithfully adherent to all medication doses at the prescribed time, and yet these individuals have developed drug resistance.
The good news is that this appears to be an uncommon situation with the current first line ART regimens. The advice that you see over and over on this web site - i.e. take your medications exactly as prescribed without any misses in order to maximize your chance of a durable response to the drugs - is still the best advice we can give to patients. MOST drug resistance and treatment failure are due to a combination of factors that includes lapses in treatment adherence by the patient. Since this is the issue that you and you alone control, it is worth working on ways to reduce or eliminate any lapses.
I will spend a few minutes with each person with HIV asking about their adherence. First, I ask about each dose in the last three days, and then any lapses since I last saw him or her. This is a little tedious, but the patients appreciate that their health, and even their life, can depend on getting treatment adherence right as soon as possible. When he or she tells me about missing a dose, we spend a little time on what happened and how we can prevent it from happening again.
It is important to understand that a person with full viral suppression in the blood, i.e. with a viral load below 50 copies/ml, still has ongoing viral replication in the blood and in reservoirs of HIV infection in the central nervous system and gonads. Resistance mutations are being generated all the time by these replicating viruses, but they are usually adequately controlled by ART IF the right drug levels are present. The virus is always there and able to take advantage of lapses in adherence.
Resistance can occur very quickly to some drugs, for example lamivudine, nevirapine, and efavirenz, so the best practice that a person living with HIV can follow is to never let the virus get the upper hand and always take the ART meds on time.
I urge you to talk to your doctor about your concerns and these comments.
Shift of Meds Timing
- Diarrhea After Anal With Condom Worried I Have HIV
- Diarrhea After Unprotected Vaginal Sex Worried I Have HIV
- Itchy Rash After Touching Urine Sign Of HIV AIDS
- Swollen Lymph Nodes After Performing Oral Sex Worried I Have HIV
- White Bumps After French Kissing Worried I Have HIV
- Causes Of Vaginal Bleeding In Toddlers
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.